Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 28, 2012, 2:22 PM MDT for Duchesne County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2012, 2:22 PM MDT (20:22 UTC)
- Expired
- Aug 28, 2012, 2:41 PM MDT
- In force
- 19 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 190 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS55 KSLC 282022 SVRSLC UTC013-282100- /O.NEW.KSLC.SV.W.0015.120828T2022Z-120828T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 222 PM MDT TUE AUG 28 2012 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DUCHESNE COUNTY IN UTAH * UNTIL 300 PM MDT * AT 218 PM MDT...UTAH DEPARTMENT OF TRANSPORTATION REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF TABIONA...OR 15 MILES WEST OF DUCHESNE...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... US-40 BETWEEN FRUITLAND AND DUCHESNE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. && LAT...LON 4053 11054 4023 11024 4008 11070 4022 11084 TIME...MOT...LOC 2022Z 232DEG 10KT 4021 11067 $$ MT
1 follow-up statement
904 WWUS55 KSLC 282041 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 241 PM MDT TUE AUG 28 2012 UTC013-282051- /O.CAN.KSLC.SV.W.0015.000000T0000Z-120828T2100Z/ DUCHESNE UT- 241 PM MDT TUE AUG 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DUCHESNE COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4053 11054 4023 11024 4008 11070 4022 11084 TIME...MOT...LOC 2041Z 232DEG 10KT 4024 11062 $$ MT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:40 AM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 28, 9:40 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 940 AM MDT TUE AUG 28 2012 .SYNOPSIS...MOISTURE WILL PERSIST OVER MUCH OF UTAH THROUGH THE BALANCE OF THE WEEK. DRIER AIR WILL SLOWLY WORK INTO NORTHWEST UTAH LATER THIS WEEK...THEN SPREAD ACROSS THE REMAINDER OF THE AREA BEGINNING LATE IN THE UPCOMING WEEKEND. && .DISCUSSION...LARGE RIDGE OF HIGH PRESSURE CONTINUES TO STRETCH ACROSS THE INTERIOR WEST INTO THE PLAINS STATES THIS MORNING. A WEAK DISTURBANCE IS NOTED ON MORNING WATER VAPOR IMAGERY MOVING WESTWARD AROUND THE BOTTOM OF THE RIDGE ACROSS ARIZONA AND NORTHERN MEXICO. BLENDED TPW IMAGERY INDICATES PW VALUES REMAIN NEAR 1 INCH ACROSS SOUTHEASTERN UTAH...WITH VALUES CLOSER TO 0.50 INCHES ALONG THE WESTERN UTAH BORDER. MORNING SREF ENSEMBLE ANALYSIS INDICATES MEAGER INSTABILITY AND A LACK OF DEEP LAYER SHEAR THIS AFTERNOON AND EVENING...WITH THE MOST CONDUCIVE AREA ACROSS SOUTHEASTERN UTAH. EXPECT CONVECTION TO BE MAINLY TIED TO TERRAIN AND ADJACENT VALLEYS FROM THE WASATCH MOUNTAINS EAST. THIS MATCHES THE CURRENT FORECAST...NO UPDATES ARE NEEDED AT THIS TIME. && .AVIATION...SOUTHERLY WINDS ARE EXPECTED TO REMAIN AT THE SLC TERMINAL THROUGH MUCH OF THE AFTERNOON...SHIFTING TO THE NORTHWEST BETWEEN 21-23Z. THERE IS A 10 PERCENT CHANCE WINDS WILL NOT SHIFT TO THE NORTHWEST AT ALL TODAY. OTHERWISE...VFR CONDITIONS UNDER MOSTLY CLEAR SKIES. && .FIRE WEATHER...A FAIRLY STAGNANT WEATHER PATTERN IS EXPECTED THIS WEEK WITH A RIDGE OVER THE ROCKIES AND A TROUGH OVER THE PACIFIC NORTHWEST. THIS WILL FAVOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY FROM THE SPINE OF THE WASATCH EASTWARD EACH DAY. DRIER AIR WILL RESIDE OVER NORTHWESTERN UTAH UNDER THE INFLUENCE OF SOUTHWEST FLOW ALOFT. A DISTURBANCE WILL EJECT OUT OF THE PACIFIC NORTHWEST AND INTO THE NORTHERN ROCKIES MID WEEK. A COOL FRONT WILL SAG INTO NORTHWEST UTAH BY WEDNESDAY NIGHT. AHEAD OF THE BOUNDARY THIS AFTERNOON...SOUTHERLY WIND GUSTS ACROSS THE NORTHWEST DESERT MAY APPROACH 30 MPH. THIS BOUNDARY WILL STALL ACROSS WEST CENTRAL UTAH THURSDAY MORNING...AND LIFT NORTHWARD OUT OF THE REGION DURING THE LATE WORK WEEK. DAILY THUNDERSTORMS WILL BRING CLOUD TO GROUND LIGHTNING AND PROVIDE A CHANCE OF A WETTING RAIN...THOUGH THE AIRMASS WILL BE DRY ENOUGH FOR GUSTY/ERRATIC MICROBURST WINDS. TEMPERATURES THROUGH SATURDAY LOOK TO REMAIN IN THE 90S. GOOD OVERNIGHT MOISTURE RECOVERY IS ANTICIPATED EAST OF INTERSTATE 15...WITH DAYTIME HUMIDITY VALUES REMAINING AT CRITICAL LEVELS ACROSS THE NORTHWEST DESERT. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/ROGOWOSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 6:45 AM MDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 645 AM MDT TUE AUG 28 2012 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 645 AM MDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP LAYER MOISTURE WILL COVER ALL BUT WESTERN UTAH NEAR THE NEVADA BORDER THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS... MAINLY OVER THE HIGHER TERRAIN...WILL DEVELOP AGAIN BEGINNING LATE THIS MORNING. THESE SHOWERS AND STORMS WILL PERSIST THROUGH THIS EVENING...THEN DISSIPATE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DEEP LAYER MOISTURE WILL COVER MUCH OF THE OUTLOOK AREA THROUGH THE BALANCE OF THE WEEK...PRODUCING AFTERNOON THROUGH EVENING SHOWERS AND THUNDERSTORMS EACH DAY. DRIER AIR WILL GRADUALLY SPREAD INTO NORTHWEST UTAH LATE IN THE WEEK...THEN ACROSS THE REST OF UTAH THIS WEEKEND. AREAL COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY WILL BE SIGNIFICANTLY REDUCED SUNDAY THROUGH THE EARLY PORTION OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 28, 1:59 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 159 PM MDT TUE AUG 28 2012 UTZ009>011-282030- WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT- 159 PM MDT TUE AUG 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DUCHESNE COUNTY UNTIL 230 PM MDT... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FRUITLAND...OR 20 MILES WEST OF DUCHESNE... MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... US-40 BETWEEN FRUITLAND AND DUCHESNE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4039 11061 4011 11043 4008 11082 4025 11089 TIME...MOT...LOC 1959Z 242DEG 10KT 4020 11077 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:59 PM MDT | Special Weather Statement | SLC | Duchesne | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.